Alert archive / California / Gale Watches in 2021

Gale Watch 4, NWS San Diego, CA

December 12, 2021

NWS San Diego, CA issued this gale watch at Dec 12, 2021, 1:54 AM PST. It took effect at Dec 14, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2021, 1:54 AM PST (09:54 UTC)
In effect from
Dec 14, 2021, 4:00 AM PST
Expired
Dec 12, 2021, 5:03 PM PST
In force
Issued by
NWS San Diego, CA

The text

As transmitted.

967 
WHUS76 KSGX 120954
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
154 AM PST Sun Dec 12 2021

PZZ750-775-122200-
/O.NEW.KSGX.GL.A.0004.211214T1200Z-211215T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
154 AM PST Sun Dec 12 2021

...GALE WATCH IN EFFECT FROM EARLY TUESDAY MORNING THROUGH LATE 
EARLY WEDNESDAY MORNING...

* WHAT...South winds 20 to 30 kt with gusts to 37 kt and seas 6 to
  11 feet possible. Winds may briefly approach storm force along
  the cold front Tuesday afternoon.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From early Tuesday morning through early Wednesday
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

SS
3 follow-up statements
013 
WHUS76 KSGX 121048 AAA  
MWWSGX

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service SAN DIEGO CA
248 AM PST Sun Dec 12 2021

PZZ750-775-122200-
/O.CON.KSGX.GL.A.0004.211214T1200Z-211215T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
248 AM PST Sun Dec 12 2021

...GALE WATCH REMAINS IN EFFECT FROM EARLY TUESDAY MORNING 
THROUGH EARLY WEDNESDAY MORNING...

* WHAT...South winds 20 to 30 kt with gusts to 37 kt and seas 6 
  to 11 feet possible. Winds may briefly approach storm force 
  along the cold front Tuesday afternoon.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From early Tuesday morning through early Wednesday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
060 
WHUS76 KSGX 122131
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
131 PM PST Sun Dec 12 2021

PZZ750-775-130530-
/O.CON.KSGX.GL.A.0004.211214T1200Z-211215T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
131 PM PST Sun Dec 12 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT...

* WHAT...South winds 20 to 30 kt with gusts to 37 kt and seas 6 
  to 11 feet possible. Winds may briefly approach storm force 
  along the cold front Tuesday afternoon.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From early Tuesday morning through early Wednesday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
902 
WHUS76 KSGX 130103
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
503 PM PST Sun Dec 12 2021

PZZ750-775-130915-
/O.UPG.KSGX.GL.A.0004.211214T1200Z-211215T1200Z/
/O.NEW.KSGX.GL.W.0005.211214T1200Z-211215T1200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
503 PM PST Sun Dec 12 2021

...GALE WARNING IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST
WEDNESDAY...

* WHAT...South winds 20 to 30 kt with gusts to 35 kt in the
  morning, becoming west 25 to 35 kt with gusts to 40 kt in the
  afternoon and evening. Choppy seas 6 to 11 feet expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Southerly winds will prevail in the
  morning, then become westerly around midday with the passage of
  the cold front. Strongest winds and highest seas will be from 
  midday through early evening Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Maxwell

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Dec 11, 9:30 PM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 11, 9:30 PM PST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PST Sat Dec 11 2021

.SYNOPSIS...
Dry conditions and slightly warmer temperatures are expected this
weekend. Patchy frost will be possible in the inland valleys and
High Desert Sunday morning. A strong storm system will bring
widespread moderate to heavy precipitation and strong winds across
California late Monday through early Wednesday next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Evening Update:

The forecast remains on track this evening. There will be patchy
frost in the deserts once again, and otherwise clear and chilly
conditions are expected for all areas. The forecast for the upcoming
significant winter storm still looks on track. This will be our
first major winter storm of the season, with heavy snow likely in
the higher elevations, and heavy rainfall possible in the populated
lower elevations of the valleys and coastal strip. Winter weather
headlines will be necessary soon for the forecast and eventually we
may need wind and hydrology alerts as well. Please see the afternoon
discussion below, for more details.

Saturday Afternoon Forecast Discussion:

Clear skies and light winds tonight will allow temperatures to once
again drop into the upper 30s to low 40s in the valleys, and into
the low 30s in the High Desert. Some patchy frost is possible in
those locations Sunday morning.

All eyes are on the significant rain and snow event expected to
impact California over the next few days. A storm system will move
into central California Sunday and Monday, progressing south into
Southern California late Monday night/early Tuesday, while tapping
into some atmospheric river moisture. The latest 12Z models and
ensembles have trended a little faster with this storm, bringing in
heavier precipitation starting Tuesday morning and continuing into
Tuesday afternoon. The forecast this afternoon was adjusted for
these timing changes. Forecast precipitation amounts were increased
in the San Bernardino mountains, where 2 to potentially 5 inches of
precipitation is expected. Amounts elsewhere remain mostly
unchanged, with 1 to 2 inches expected for the coast and valleys,
and 0.25 inch to 1 inch expected in the deserts.

Slight chances for thunderstorms remain in the forecast for Tuesday
afternoon and evening, when the vorticity maximum moves over SoCal.
This increased vorticity advection will lead to greater lift,
enhancing the chances for thunderstorms ahead of and along the cold
front.

Snow levels will initially be around 5,500 feet as the storm
approaches late Monday night, then increasing to 6,000-7,000 feet as
the warm portion of the storm moves over us Tuesday morning and
afternoon. Once the cold front passes Tuesday evening, snow levels
will rapidly drop to 3,500 feet, though precipitation will be more
scattered in nature at that time. The highest snow amounts will be
seen at elevations above 7,000 feet, where potentially 1 to 2 feet
of snow could fall. Between 5,000 to 7,000 feet, 4 to 12 inches of
snow is expected. Below 5,000 feet, a trace to 5 inches is possible.

Strong winds will accompany this storm from the coast to the deserts
Monday night through Wednesday morning. Southerly winds will
increase starting Monday evening ahead of the cold front, then turn
westerly once the cold front passes Tuesday evening. The ECMWF
Extreme Forecast Index shows winds in the 70th to 80th percentile
for much of the region, with values in the 80th to 90th percentile
along the coast. This means stronger than normal winds are expected
in these areas. Winds will be particularly strong in the mountains
and on the desert slopes, with gusts to 70 mph possible. Peak wind
gusts along the coast and in the valleys could reach or exceed 35
mph.

Once the cold front passes Tuesday evening, precipitation will be
more scattered through Wednesday morning. Showers will taper off
from northwest to southeast Wednesday morning.

This quick moving storm will push east on Wednesday, with weak
longwave troughing persisting over the West. Temperatures will
remain 10 to 15 degrees below normal Wednesday, then rise a few
degrees for Thursday and Friday. A weak storm system will move
through SoCal late next week, potentially bringing some showers to
the area.

&&

.AVIATION...
120445Z...Mostly clear skies with unrestricted vis will continue
through Sunday. Some increasing clouds could occur near the coast
late Sunday evening, with bases possibly as low as 1000 feet MSL,
but occurrence and timing at airports are still uncertain.

&&

.MARINE...
No hazardous marine conditions expected through early Monday.
Southerly winds will increase Monday through Tuesday ahead of the
next storm, becoming west-northwest late Tuesday after a cold front
passes. Wind gusts between 25 and 35 kt, possibly higher, and rough
seas are likely, producing conditions hazardous to small craft late
Monday through early Wednesday. There is a chance that gale force
winds could occur Tuesday with the passage of the cold front. There
is also a slight chance of thunderstorms Tuesday through Tuesday
evening.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Connolly/JMB
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:00 AM PSTHigh Wind WatchSGXSan Bernardino, San Diego25 hr
Dec 12, 3:13 AM PSTWinter Storm WatchSGXRiverside, San Bernardino25 hr

Nearby

Gale Watches in California, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.